Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Tucson, AZ

August 7, 2023Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2023, 4:25 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 4:25 PM MST (23:25 UTC)
Expired
Aug 7, 2023, 7:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

727 
WGUS55 KTWC 072325
FFWTWC
AZC009-080230-
/O.NEW.KTWC.FF.W.0008.230807T2325Z-230808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
425 PM MST Mon Aug 7 2023

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Graham County in southeastern Arizona...

* Until 730 PM MST.

* At 425 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen near and to the east of Swift Trail Junction. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Safford, Solomon, Roper Lake State Park and Swift Trail Junction.

This includes the following highways...
	Route 191 between mile markers 99 and 118...and
	near mile marker 131.
	Route 70 between mile markers 343 and 353.
	Route 266 between mile markers 105 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3282 10959 3278 10949 3261 10946 3253 10958
      3250 10974 3249 10989 3257 10992 3275 10981
      3281 10968

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
2 follow-up statements
052 
WGUS75 KTWC 080038
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
538 PM MST Mon Aug 7 2023

AZC009-080230-
/O.CON.KTWC.FF.W.0008.000000T0000Z-230808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-
538 PM MST Mon Aug 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR SOUTH CENTRAL GRAHAM COUNTY...

At 538 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen east of Highway 191 in the Swift Trail Junction area. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Safford, Solomon, Roper Lake State Park and Swift Trail Junction.

This includes the following highways...
	Route 191 between mile markers 99 and 118...and
	near mile marker 131.
	Route 70 between mile markers 345 and 353.
	Route 266 between mile markers 105 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3282 10959 3278 10949 3261 10946 3253 10958
      3250 10974 3249 10989 3257 10992 3275 10981
      3281 10968

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
986 
WGUS75 KTWC 080221
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
721 PM MST Mon Aug 7 2023

AZC009-080231-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-230808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-
721 PM MST Mon Aug 7 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
SOUTH CENTRAL GRAHAM COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3282 10959 3278 10949 3261 10946 3253 10958
      3250 10974 3249 10989 3257 10992 3275 10981
      3281 10968

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:13 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 7, 3:13 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
313 PM MST Mon Aug 7 2023

.SYNOPSIS...Somewhat more typical monsoon weather is expected
this week with temperatures running closer to normal with
scattered afternoon and evening thunderstorms across much of
southeast Arizona. Drying out over the weekend and heating back up
again Sunday into early next week.

&&

.DISCUSSION...Scattered strong to severe thunderstorms developed
rather quickly after 1230 pm mainly across Cochise county with
lots of nickel to quarter size hail reports. These storms
possibly being aided by a very weak upper level disturbance that
was near Nogales this afternoon.days for scattered
showers and thunderstorms each day through at least Thursday. Not
every will see rain but those that do, could be locally heavy. Outside of Cochise county its
pretty quiet even with the significant increase in moisture over
the past 24 hours. Most recent CAMS showing different solutions
on what might occur over the next 6-10 hours. Some runs have
strong outflow moving out of Sonora MX and developing elevated
storms as far north as Phoenix. Others do not. Thus went with a
blend of models, leaning toward the NBM, with scattered storms
this evening into early Tuesday morning.

Moisture hanging around for most the week with Tuesday and
Wednesday likely being the more active days. Interesting to note
that the mid-level remnants of TS Eugene will move into southern
California Thursday. Low-grade monsoon forecast Friday into the
weekend.

Temperatures this week will remain several degrees above normal
before starting to warm up a bit over the weekend. Models
suggesting a return to excessive heat levels with record or near
record highs early next week under another strong high over the
state.

&&

.AVIATION...Valid through 09/00Z.
SCT -SHRA/-TSRA for much of the valid period with storms
developing either along outflow boundaries thru 08/10z and then
again after 08/19z due to daytime heating. Erratic wind gusts to
45 kts with any -TSRA. Otherwise SFC winds NW-WLY 10-15 kts
gusting up to 25 kts thru 08/03Z and once again after 09/18z.
At other times winds will follow diurnal trends and generally
remain under 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms each
afternoon through the weekend. Any storms that do form are capable
of producing erratic and gusty outflows. Daytime temperatures remain
a few degrees above normal before increasing this upcoming weekend
into early next week. Minimum RH in the lower elevations range
from 20-35% and 40-50% in the higher elevations today and
decreasing to 10-20% and 20-30% by the weekend.

&&

.CLIMATE...The consecutive day streak of highs 100 degrees or
hotter in Tucson now stands at 53 days. The probabilities thru
Friday of NOT hitting 100 degrees is less than 10% each day.
Looking ahead to early next week, the most recent probabilities
for hitting 110 degrees in Tucson is between 10% and 20%.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 7, 1:08 PM MST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
108 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Hail             6 ESE Sierra Vista      31.54N 110.23W
08/07/2023  E1.00 inch       Cochise            AZ   Public

            Quarter sized hail.

&&

GRG
Local storm report, Aug 7, 1:09 PM MST, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
109 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Hail             6 SE Sierra Vista       31.50N 110.26W
08/07/2023  E1.00 inch       Cochise            AZ   Trained Spotter

            Quarter sized hail and 1in of rain in 45
            minutes.

&&

GRG
Local storm report, Aug 7, 1:36 PM MST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
136 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             Sierra Vista            31.57N 110.32W
08/07/2023  E1.75 inch       Cochise            AZ   Public

            Photo of hail sent via social media.

&&

DVS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 6, 5:23 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 6, 5:40 PM MSTFlash Flood WarningTWCCochise, Santa Cruz3 hr
Aug 6, 5:54 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Santa Cruz35 min
Aug 6, 6:40 PM MSTSevere Thunderstorm WarningTWCSanta Cruz65 min
Aug 6, 7:01 PM MSTSpecial Weather StatementTWC44 min
Aug 6, 7:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 6, 7:26 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 12:52 PM MSTDust Storm AdvisoryTWCCochise3 hr
Aug 7, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 7, 1:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Aug 7, 1:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 1:21 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 7, 1:25 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 7, 1:27 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 7, 1:30 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 1:33 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise39 min
Aug 7, 1:56 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 2:06 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Aug 7, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 3:09 PM MSTSevere Thunderstorm WarningTWCGraham51 min
Aug 7, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham48 min
Aug 7, 3:59 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 7, 4:29 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.